A Family of High Order Finite Difference Schemes with Good Spectral Resolution

Research output: Contribution to journalArticlepeer-review

135 Scopus citations

Abstract

This paper presents a family of finite difference schemes for the first and second derivatives of smooth functions. The schemes are Hermitian and symmetric and may be considered a more general version of the standard compact (Padé) schemes discussed by Lele. They are different from the standard Padé schemes, in that the first and second derivatives are evaluated simultaneously. For the same stencil width, the proposed schemes are two orders higher in accuracy, and have significantly better spectral representation. Eigenvalue analysis, and numerical solutions of the one-dimensional advection equation are used to demonstrate the numerical stability of the schemes. The computational cost of computing both derivatives is assessed and shown to be essentially the same as the standard Padé schemes. The proposed schemes appear to be attractive alternatives to the standard Padé schemes for computations of the Navier-Stokes equations.

Original languageEnglish (US)
Pages (from-to)332-358
Number of pages27
JournalJournal of Computational Physics
Volume145
Issue number1
DOIs
StatePublished - Sep 1 1998

Bibliographical note

Funding Information:
This work was supported by the AFOSR under Contract F49620-92-J-0128 with Dr. Len Sakell as technical monitor. I am grateful to Professor Parviz Moin for many useful discussions and to Professor Sanjiva Lele, Dr. Karim Shariff, and Mr. Jon Freund for their comments on a draft of this manuscript. A preliminary draft of this paper was published as CTR Manuscript 162, Center for Turbulence Research, Stanford, California.

Fingerprint Dive into the research topics of 'A Family of High Order Finite Difference Schemes with Good Spectral Resolution'. Together they form a unique fingerprint.

Cite this